Drought, Central St. Louis
- When
- August 1, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Central St. Louis forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 47.590, -92.461 (the zone’s center; the record gives no point)
Extreme (D3) drought conditions returned by month's end to much of the Minnesota Arrowhead and to the southern portions of Cass, Crow Wing, and Aitkin counties. These areas, along with portions of southwest and central Minnesota, were declared federal disaster areas.
Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DLH wrote it up.
Extreme (D3) drought conditions returned by month's end to much of the Minnesota Arrowhead and to the southern portions of Cass, Crow Wing, and Aitkin counties. These areas, along with portions of southwest and central Minnesota, were declared federal disaster areas. Several locations reported record-setting drought conditions, including the Superior National Forest.
Rainfall for the month generally ranged from 1 to 3 inches below normal across northeast Minnesota. Just 0.17 inches of rain fell at Hibbing, the lowest ever observed in August. The water level on Lake Superior fell to a record low for August, surpassing the previous record low set in 1926. River and stream flows were also well below normal. Burning bans and restrictions were implemented across most of region as soil moisture levels remained extremely low, resulting in a high fire threat.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Jul 31, 7:20 PM CST, 4 hours 40 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE DULUTH MN 820 PM CDT TUE JUL 31 2007 .UPDATE... MADE MINOR CHANGES TO WINDS AND PUT IN CLEAR SKIES TONIGHT. && .DISCUSSION... VIGOROUS THUNDERSTORMS ARE FIRING ALONG A BORDER WHERE A ZONE OF 23C DEW POINTS AND A ZONE OF 40C HIGHS LIES...FROM SOUTHERN MANITOBA SOUTH THROUGH CENTRAL NORTH DAKOTA TO NORTHWEST SOUTH DAKOTA. GUIDANCE REMAINS IN AGREEMENT WITH FRONTAL MOVEMENT INTO...THEN ACROSS OUR AREA WEDNESDAY AFTERNOON AND EVENING. CURRENT FORECAST LINES UP WELL. HIGH TEMPERATURES AND FAIR WEATHER WILL RAPIDLY DTRT AS THE FRONT APPROACHES...PRIND PRECIPITATION WILL BE LOCATED ALONG AND IMMEDIATELY BEHIND THE FRONT IN A NARROW ZONE. && .AVIATION... VFR CONDS WL PVL UNTIL FNT RCHS INL 16-18Z AND THEN MOVS SEWD. WITH FROPA...CONDS WL DTRT TO AREAS OF IFR INVOF TSTMS. && .PREV DISCUSSION... /ISSUED 224 PM CDT TUE JUL 31 2007/ DISCUSSION... MAIN FCST ISSUE WILL BE TIMING NEXT CFNT THRU THE AREA. MODELS IN FAIRLY GOOD AGMT ON THIS. MODERATELY STRONG WLY FLOW ALOFT SHUD PUSH THE FNT THRU OUR CWA BY MIDNGT TMRW NGT. DID NOT HAVE TO CHG CURRENT FCST MUCH. STRONG MID LVL CAP ERODES QUICKLY WITH APPROACH OF FNT...LEAVING QUITE UNSTABLE AIR AND THE BNDRY ITSELF AS A TRIGGER. FNT WILL COME THRU ABOUT MAX HEATING TIME...WHICH WILL PROVIDE ADDED INCENTIVE FOR CONVECTIVE ACTIVITY IN A FAIRLY NARROW BAND. NEGATIVE FACTORS FOR SVR WILL BE WEAK SHEAR AND LAPSE RATES. SEE SWODY2 DISC FOR MORE DETAILS. ALL FACTORS CONSIDERED...LOW CHC POPS WITH A SLGT RISK FOR SVR STORMS STILL LOOKS RSNBL. AFT THAT...THE NEXT SFC HIGH SLIDES THRU LATE IN THE WEEK...WITH ANOTHER FNTL BNDRY ON THE WEEKEND AS THE UPPER LVL RIDGE FLATTENS OUT WITH A SERIES OF MINOR S/WVS. THIS WILL REQUIRE SLGT OR LOW CHC POPS FOR THE WEEKEND INTO EARLY NEXT WEEK. AVIATION... VFR CONDITIONS ARE EXPECTED TO PREVAIL THROUGH TONIGHT. A COLD FRONT WILL THEN CROSS THE NORTHLAND WEDNESDAY AND WEDNESDAY EVENING...PRODUCING SCATTERED THUNDERSTORMS WITH MVFR TO LIFR CIGS AND VSBYS. SOME OF THE STORMS MAY BE SEVERE WITH LARGE HAIL...DAMAGING WINDS AND FREQUENT LIGHTNING. && POINT TEMPS/POPS... DLH 65 88 59 82 / 10 40 30 10 INL 64 83 56 80 / 10 40 10 10 BRD 67 87 60 85 / 10 40 20 10 HYR 62 91 63 84 / 0 20 40 10 ASX 65 91 63 82 / 0 20 30 10 && .DLH WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. LS...NONE. EOM
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DULUTH MN 342 AM CDT TUE JUL 31 2007 LSZ121-140>148-162-MNZ010>012-018>021-025-026-033>038-WIZ001>004- 006>009-011030- BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN- GRAND MARAIS TO TACONITE HARBOR MN- TACONITE HARBOR TO SILVER BAY HARBOR MN- SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN- DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI- SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI- OPEN WATERS OF LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND PORTAGE MN-KOOCHICHING-NORTHERN ST. LOUIS- NORTHERN COOK/NORTHERN LAKE-NORTHERN ITASCA-CENTRAL ST. LOUIS- SOUTHERN LAKE/LAKESHORE-SOUTHERN COOK/LAKESHORE-NORTHERN CASS- SOUTHERN ITASCA-SOUTHERN CASS-CROW WING-NORTHERN AITKIN- SOUTHERN AITKIN-CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD- ASHLAND-IRON-BURNETT-WASHBURN-SAWYER-PRICE- 342 AM CDT TUE JUL 31 2007 ...SLIGHT RISK FOR SEVERE THUNDERSTORMS WEDNESDAY AFTERNOON AND EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA... NORTHWEST WISCONSIN AND WESTERN LAKE SUPERIOR. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A COLD FRONT WILL BRING A SLIGHT CHANCE FOR SEVERE THUNDERSTORMS OVER NORTHEAST MINNESOTA...AND FAR NORTHWEST WISCONSIN WEDNESDAY AFTERNOON OR EVENING. THE BEST CHANCE FOR SEVERE STORMS WILL BE AFTER 2 PM THROUGH WEDNESDAY EVENING. DAMAGING WINDS WILL BE THE MAIN THREAT...ALONG WITH SOME LARGE HAIL. THE SEVERE STORMS WILL OCCUR LATER OVER FAR NORTHWEST WISCONSIN...MAINLY WEDNESDAY EVENING. THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY NIGHT INTO THURSDAY OVER PORTIONS OF THE NORTHLAND...AND AGAIN FRIDAY NIGHT THROUGH MONDAY. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. MELDE
The national radar mosaic for the moment the first event began.
12 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2007Every state in 2007This day in weather historyWarnings in Minnesota, August 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 54809, 54810, 54811, 54812, 54813, 54814, 54815, 54816, 54817, 54818, 54819, 54820.